Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 26, 2002, 3:27 PM EDT for Rappahannock County, Virginia. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2002, 3:27 PM EDT (19:27 UTC)
- Expired
- May 26, 2002, 5:00 PM EDT
- In force
- 93 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Rappahannock County, VA
The radar
The Sterling radar (KLWX), 67 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 261927 FFWLWX VAC157-262100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 325 PM EDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA * UNTIL 500 PM EDT. * AT 321 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH VERY HEAVY RAINFALL. THIS SLOW MOVING THUNDERSTORM IS PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA UPWARDS OF TWO INCHES IN LESS THAN AN HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN THE AREA BOUNDED BY SPERRYVILLE WASHINGTON AND ROCK HILLS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. MOVE TO HIGHER GROUND IF YOU ARE NEAR A STREAM OR CREEK. $$ LAT...LON 3873 7802 3864 7803 3861 7830 3871 7831 SMZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:00 PM EDT, 27 minutes earlier.
Area forecast discussion, May 26, 3:00 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT SUN MAY 26 2002 STRONG TO SEVERE TSRA CONTINUE TO INCREASE AS WEAK BDRY CURRENTLY ALONG NW CWA BORDER SLOWLY MOVES ESE INTO CWA. SHORT TERM...SHRA/TSTMS WILL CONTINUE OVERNIGHT AND WL TAKE OUT TIMING. THE FRONT IS PROGED TO WEAKENING AND STALL OVR FA FOR MEMORIAL DAY. EXPECTING ADDITIONAL TSTMS TO REDEVELOP MON AFTERNOON. AND SHOULD AGAIN PRODUCE HEAVY RAIN...HAIL...AND WINDS. WILL CONT THE CHC SHWRS/TSTMS INTO MON EVE. ND ...LONGER TERM...TUE THRU SUN... LLRH FROM WASHED OUT BDRY LINGERS IN W 1/2 CWA TUE ALONG WITH WEAK 500/700MB VORT AND VVEL. WITH TEMPS NEAR 80 CANNOT RULE OUT AFT TSRA/SHRA TUE SO HAVE ADDED 30 POP BLUE RIDGE W. WILL KEEP DRY E OF BLUE RIDGE FOR NOW BECAUSE ATMOS A BIT DRIER THERE. TUE NIGHT THRU WED NIGHT...HIGH PRES RIDGE AXIS FROM OFFSHORE SYSTEM PUSHES INTO CWA CAUSING WINDS TO TURN SE. THIS WILL KEEP SCT CLDS IN AREA BUT DRY WX EXPECTED. BY THU...MODELS SHOW A WEAK LOW PUSHING NE ALONG NC COAST. WITH ONSHORE FLOW OVER CWA CANNOT RULE OUT RAIN. HOWEVER...FEATURE IS SO WEAK DO NOT THINK CHANCE OF PRECIP THU IS VERY HIGH. BY FRI...COLD FRONT APPROACHES FROM NW AND SCT SHRA/TSRA WILL RESULT. FROPA EXPECTED EARLY SAT MORN AND CWA WILL BE IN NW FLOW AS HIGH PRES APPROACHES FROM N PLAINS SAT AND SUN. STAYED CLOSE TO GUIDANCE TEMPS THROUGH FRI. DUE TO STRENGTH OF COLD FRONT BELIEVE MODELS ARE A BIT TOO WARM SAT AND SUN SO UNDERCUT 5 TO 10 DEGREES. MMARGRAF .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, May 26, 10:40 AM EDT, 4 hours 47 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-262300- SPECIAL WEATHER STATEMENT...SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1040 AM EDT SUN MAY 26 2002 THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER A LARGE PORTION OF MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA AND THE EASTERN PANHANDLE OF WEST VIRGINIA. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE STRONG AND POTENTIALLY DAMAGING WINDS. HAIL AND HEAVY RAINS ARE ALSO POSSIBILE. THE TIME OF PEAK THREAT IS MID AFTERNOON INTO THE EVENING HOURS. A COLD FRONT ACROSS NORTHERN WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA WILL MOVE SLOWLY SOUTHEAST INTO THE MID ATLANTIC REGION THIS AFTERNOON AND EVENING. THE AIR MASS ALONG AND AHEAD OF THIS FRONT IS MOIST AND UNSTABLE. THE APPROACHING FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT ALONG WITH DAYTIME HEATING. RESIDENTS...TOURISTS...BOATERS AND OTHERS ENJOYING HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY PROGRESSES. MMARGRAF
Special weather statement, May 26, 2:13 PM EDT, 1 hour 14 minutes before
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 213 PM EDT SUN MAY 26 2002 ...THUNDERSTORMS OVER NORTHWEST VIRGINIA... AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING. IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40 MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER. WALSTON
Special weather statement, May 26, 2:58 PM EDT, 29 minutes before
VAZ028-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 258 PM EDT SUN MAY 26 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY FOR THE ENTIRE SHENANDOAH VALLEY... ...STRONG THUNDERSTORM OVER CENTRAL FREDERICK COUNTY VIRGINIA... AT 255 PM EDT DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING FROM STRASBURG VIRGINIA NORTHWEST INTO CENTRAL FREDERICK COUNTY VIRGINIA ABOUT 5 MILES WEST OF THE CITY OF WINCHESTER. THESE STORMS ARE MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCT HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR ALONG WITH DANGEROUS LIGHTNING AND SMALL HAIL. BRIEF BUT VERY LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE. THESE STORMS WILL MOVE INTO THE WINCHESTER AREA BETWEEN 3:00 AND 3:15 PM. SMZ
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:23 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rappahannock | 52 min |
| May 26, 2:58 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 32 min |
| May 26, 3:16 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Rappahannock | 29 min |
| May 26, 3:18 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah, Warren | 42 min |
| May 26, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 46 min |
| May 26, 4:05 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 40 min |
| May 26, 4:24 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 51 min |
| May 26, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 52 min |
| May 26, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 49 min |
| May 26, 4:45 PM EDT | Special Marine Warning | LWX | 105 min | |
| May 26, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 48 min |
| May 26, 6:00 PM EDT | Flash Flood Warning | LWX | Rappahannock | 3 hr |
| May 26, 6:32 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 43 min |
| May 26, 7:08 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 52 min |
| May 26, 7:35 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 40 min |
| May 26, 7:56 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 49 min |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.